Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 380, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 14, 2016, 1:53 PM CDT for Clay County, Lowndes County, Noxubee County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2016, 1:53 PM CDT (18:53 UTC)
- Expired
- Aug 14, 2016, 3:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MS, Lowndes County, MS, Noxubee County, MS
The radar
The Columbus AFB radar (KGWX), 59 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:59 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 14, 10:59 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1059 AM CDT SUN AUG 14 2016 .UPDATE...Have opted to cancel the Falsh Flood Watch for our southwest zones today. Surface and weakened mid level low was noted over southwest Arkansas. The resulting deep southerly flow will continue over our CWA and will maintain extensive cloud cover over the western half of our area. This has limited insolation this morning and will limit instability through the afternoon. Although rainfall is likely this afternoon, rates and amounts should not be enough to contribute to flash flooding. Heaviest rainfall rates are expected to occur over the eastern half of our Mississippi zones where a few breaks in the clouds will allow for greater instability. Morning cloud cover has led to a slower warmup over much of our CWA but visible satellite imagery shows breaks in the clouds that will allow temperatures to achieve forecasted highs. /22/ && .AVIATION...MVFR flight categories will again prevail for much of the day due to ceilings remaining below 3000 feet across much of the area. Ceilings should improve later this evening over locations along and east of the Interstate 55 corridor, with VFR categories possible at most TAF sites, except KGLH and KGWO, overnight. Scattered showers and isolated thunderstorms will remain possible throughout the morning and afternoon hours. Any convection observed on station could result in a brief degradation to IFR visibilities and/or ceilings. Winds today will be southerly between 10-15 knots, gusting up around 20 knots at times. Winds will again subside to between 5 knots this evening, and remain such overnight. /19/ && .PREV DISCUSSION... /issued 512 AM CDT SUN AUG 14 2016/ DISCUSSION...Today through Monday night, The threat for flash flooding continues to be a concern over extreme southwest portions of the area where storm total rainfall is now exceeding 10 inches in some locations. Per coordination with SHV/LIX, have opted to keep the flash flood watch going today as it looks like one more round of potential heavy rain may affect the area in association with a weakening mid level low center now moving into Arkansas. Southerly low level flow of ~ 35 knots on the east side of the low is transporting very moist air (Precipitable Water near 2.5 inches) northward along the Mississippi River, and this is helping to maintain a healthy and persistent band of rain. Rainfall rates haven't been extraordinary, especially by summer standards, but the continued soaking will keep the moisture primed for rapid runoff should heavier rainfall materialize later this morning. A deterrent to heavier rainfall in our area has been the semi-permanent area of convection along the LA coast, but convection isn't quite as robust this morning, and this along with increasing influence from the westerlies will allow a greater threat for significant rainfall over at least western portions of the forecast area. To the east of the Mississippi River, over central/eastern MS, a dominant mid level high is keeping the atmosphere drier (relatively speaking), and this is resulting in a fairly sharp west-east gradient in the deep layer moisture. With daytime heating, recent HRRR runs are pretty consistent showing a developing convective band that would move east of the current rain area. While a similar model scenario progged yesterday didn't pan out, there is a better chance for it to happen today due to reasons stated previously. As we go into the early week, the westerlies will continue to play a more prominent role in maintaining a wet weather pattern, but a fairly tight west to east gradient of rain chances and QPF will continue. /EC/ Tuesday through Saturday, On Tuesday, we will have an upper ridge weakness over the Central and Southern Plains which will be associated with a stationary surface boundary. This feature will help to lift the old mid level low into the westerlies. A series of disturbances will push through the westerlies with some of the energy dipping into the Southern Plains and into the Lower Mississippi Valley. Meanwhile the Bermuda High will be centered over the Southeast Atlantic coast,which will help to push a very moist airmass (2 plus inches pwats) in southerly flow. The surface boundary will dissipate by Wednesday. As we push into the weekend models converge on an upper trough which will become flat across into the region from the north. Another surface boundary will push toward the region. Otherwise models and their ensembles shows a rather wet pattern through the period. This will help to develop good chances of showers and thunderstorms through the period. Could see some locally heavy downpours. Models show that the best QPF values will be along and west of MS River. As far as temps are concerned - rain chances will keep temps below normal with highs in the 80s. Lows will be mainly in the lower 70s. Looking into early next week the wet pattern will continue. /17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 73 89 73 / 63 26 42 33 Meridian 90 73 90 73 / 30 20 40 23 Vicksburg 85 73 89 74 / 67 35 45 38 Hattiesburg 88 74 89 74 / 61 20 45 33 Natchez 84 73 87 74 / 68 36 50 38 Greenville 85 73 88 74 / 67 41 45 48 Greenwood 88 73 89 73 / 54 33 33 35 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. && 22/19/EC/17
Hazardous weather outlook, Aug 14, 10:35 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1035 AM CDT SUN AUG 14 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1035 AM CDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE ARKLAMISS REGION. .DAY ONE...THE REST OF TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. 19 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 14, 1:40 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT SUN AUG 14 2016
MSZ032-038-045-141930-
WINSTON MS-CHOCTAW MS-NESHOBA MS-
140 PM CDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NESHOBA...
SOUTHEASTERN CHOCTAW AND WESTERN WINSTON COUNTIES UNTIL 230 PM CDT...
AT 139 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR STALLO...OR 12 MILES SOUTHWEST OF LOUISVILLE...MOVING NORTH AT
40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LOUISVILLE AND MCMILLAN AROUND 200 PM CDT.
ACKERMAN AROUND 215 PM CDT.
CHESTER AROUND 220 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3280 8930 3310 8932 3328 8932 3329 8933
3338 8934 3338 8909 3329 8908 3280 8908
TIME...MOT...LOC 1839Z 179DEG 34KT 3298 8919
19Special weather statement, Aug 14, 1:45 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 145 PM CDT SUN AUG 14 2016 MSZ039-141915- NOXUBEE MS- 145 PM CDT SUN AUG 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOXUBEE COUNTY UNTIL 215 PM CDT... AT 145 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MACON...OR 20 MILES NORTHEAST OF PRESTON...MOVING NORTH AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BROOKSVILLE AROUND 200 PM CDT. DEERBROOK AROUND 205 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUQUALAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. && LAT...LON 3296 8850 3296 8872 3329 8876 3329 8848 TIME...MOT...LOC 1845Z 182DEG 24KT 3312 8861 19
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:40 PM CDT | Special Weather Statement | JAN | Choctaw | 50 min |
| Aug 14, 1:45 PM CDT | Special Weather Statement | JAN | Noxubee | 30 min |
| Aug 14, 1:51 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha, Winston | 54 min |
| Aug 14, 2:39 PM CDT | Special Weather Statement | JAN | Clay | 36 min |
| Aug 14, 4:29 PM CDT | Special Weather Statement | JAN | Copiah | 31 min |
| Aug 14, 5:00 PM CDT | Special Weather Statement | JAN | Hinds | 60 min |
| Aug 14, 5:38 PM CDT | Special Weather Statement | JAN | Madison | 67 min |
| Aug 14, 5:44 PM CDT | Special Weather Statement | JAN | Leake | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.